Chronic cough associated with interferon/ribavirin therapy for hepatitis C

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

What is known and Objective: The combination of pegylated interferon and ribavirin has become standard therapy for chronic hepatitis C infection. The occurrence of chronic cough associated with this treatment regimen has been reported, but the mechanism by which cough occurs has not previously been investigated. We measured cough reflex sensitivity, during and after completion of therapy, in four patients who developed chronic cough associated with interferon/ribavirin therapy. Case summary: Four patients without history of respiratory symptoms developed chronic cough temporally related to initiation of therapy with pegylated interferon and ribavirin for chronic hepatitis C infection. Cough resolved within 2-6 weeks after completion of a 48-week course of therapy. To measure cough reflex sensitivity, capsaicin cough challenge testing was performed 1 month prior to cessation of therapy, and 1 and 2 months after completion of treatment. In all patients, cough reflex sensitivity, as measured by C5, the concentration of capsaicin inducing 5 or more coughs, was significantly enhanced during treatment compared to 1 month after completion of therapy (P = 0·016). What is new and Conclusion: Previous studies have observed that cough occurs more commonly in patients receiving the combination of interferon and ribavirin compared to interferon alone, thus implicating ribavirin as the causal agent. Our data demonstrate that it does so by reversible enhancement of cough reflex sensitivity. Clinicians should be aware of this potential treatment-related effect, so as to avoid unnecessary and costly diagnostic evaluations seeking an alternative aetiology of cough.

Original languageEnglish (US)
Pages (from-to)416-418
Number of pages3
JournalJournal of Clinical Pharmacy and Therapeutics
Volume36
Issue number3
DOIs
StatePublished - Jun 2011

Fingerprint

Ribavirin
Hepatitis C
Cough
Interferons
Reflex
Therapeutics
Capsaicin
Chronic Hepatitis C
Infection

Keywords

  • adverse effects
  • capsaicin
  • cough
  • hepatitis
  • interferon
  • ribavirin

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology

Cite this

Chronic cough associated with interferon/ribavirin therapy for hepatitis C. / Dicpinigaitis, Peter Vytautas; Weiner, F. R.

In: Journal of Clinical Pharmacy and Therapeutics, Vol. 36, No. 3, 06.2011, p. 416-418.

Research output: Contribution to journalArticle

@article{c85436fd06d14fb1947d1ae5c33927b3,
title = "Chronic cough associated with interferon/ribavirin therapy for hepatitis C",
abstract = "What is known and Objective: The combination of pegylated interferon and ribavirin has become standard therapy for chronic hepatitis C infection. The occurrence of chronic cough associated with this treatment regimen has been reported, but the mechanism by which cough occurs has not previously been investigated. We measured cough reflex sensitivity, during and after completion of therapy, in four patients who developed chronic cough associated with interferon/ribavirin therapy. Case summary: Four patients without history of respiratory symptoms developed chronic cough temporally related to initiation of therapy with pegylated interferon and ribavirin for chronic hepatitis C infection. Cough resolved within 2-6 weeks after completion of a 48-week course of therapy. To measure cough reflex sensitivity, capsaicin cough challenge testing was performed 1 month prior to cessation of therapy, and 1 and 2 months after completion of treatment. In all patients, cough reflex sensitivity, as measured by C5, the concentration of capsaicin inducing 5 or more coughs, was significantly enhanced during treatment compared to 1 month after completion of therapy (P = 0·016). What is new and Conclusion: Previous studies have observed that cough occurs more commonly in patients receiving the combination of interferon and ribavirin compared to interferon alone, thus implicating ribavirin as the causal agent. Our data demonstrate that it does so by reversible enhancement of cough reflex sensitivity. Clinicians should be aware of this potential treatment-related effect, so as to avoid unnecessary and costly diagnostic evaluations seeking an alternative aetiology of cough.",
keywords = "adverse effects, capsaicin, cough, hepatitis, interferon, ribavirin",
author = "Dicpinigaitis, {Peter Vytautas} and Weiner, {F. R.}",
year = "2011",
month = "6",
doi = "10.1111/j.1365-2710.2010.01182.x",
language = "English (US)",
volume = "36",
pages = "416--418",
journal = "Journal of Clinical Pharmacy and Therapeutics",
issn = "0269-4727",
publisher = "Wiley-Blackwell",
number = "3",

}

TY - JOUR

T1 - Chronic cough associated with interferon/ribavirin therapy for hepatitis C

AU - Dicpinigaitis, Peter Vytautas

AU - Weiner, F. R.

PY - 2011/6

Y1 - 2011/6

N2 - What is known and Objective: The combination of pegylated interferon and ribavirin has become standard therapy for chronic hepatitis C infection. The occurrence of chronic cough associated with this treatment regimen has been reported, but the mechanism by which cough occurs has not previously been investigated. We measured cough reflex sensitivity, during and after completion of therapy, in four patients who developed chronic cough associated with interferon/ribavirin therapy. Case summary: Four patients without history of respiratory symptoms developed chronic cough temporally related to initiation of therapy with pegylated interferon and ribavirin for chronic hepatitis C infection. Cough resolved within 2-6 weeks after completion of a 48-week course of therapy. To measure cough reflex sensitivity, capsaicin cough challenge testing was performed 1 month prior to cessation of therapy, and 1 and 2 months after completion of treatment. In all patients, cough reflex sensitivity, as measured by C5, the concentration of capsaicin inducing 5 or more coughs, was significantly enhanced during treatment compared to 1 month after completion of therapy (P = 0·016). What is new and Conclusion: Previous studies have observed that cough occurs more commonly in patients receiving the combination of interferon and ribavirin compared to interferon alone, thus implicating ribavirin as the causal agent. Our data demonstrate that it does so by reversible enhancement of cough reflex sensitivity. Clinicians should be aware of this potential treatment-related effect, so as to avoid unnecessary and costly diagnostic evaluations seeking an alternative aetiology of cough.

AB - What is known and Objective: The combination of pegylated interferon and ribavirin has become standard therapy for chronic hepatitis C infection. The occurrence of chronic cough associated with this treatment regimen has been reported, but the mechanism by which cough occurs has not previously been investigated. We measured cough reflex sensitivity, during and after completion of therapy, in four patients who developed chronic cough associated with interferon/ribavirin therapy. Case summary: Four patients without history of respiratory symptoms developed chronic cough temporally related to initiation of therapy with pegylated interferon and ribavirin for chronic hepatitis C infection. Cough resolved within 2-6 weeks after completion of a 48-week course of therapy. To measure cough reflex sensitivity, capsaicin cough challenge testing was performed 1 month prior to cessation of therapy, and 1 and 2 months after completion of treatment. In all patients, cough reflex sensitivity, as measured by C5, the concentration of capsaicin inducing 5 or more coughs, was significantly enhanced during treatment compared to 1 month after completion of therapy (P = 0·016). What is new and Conclusion: Previous studies have observed that cough occurs more commonly in patients receiving the combination of interferon and ribavirin compared to interferon alone, thus implicating ribavirin as the causal agent. Our data demonstrate that it does so by reversible enhancement of cough reflex sensitivity. Clinicians should be aware of this potential treatment-related effect, so as to avoid unnecessary and costly diagnostic evaluations seeking an alternative aetiology of cough.

KW - adverse effects

KW - capsaicin

KW - cough

KW - hepatitis

KW - interferon

KW - ribavirin

UR - http://www.scopus.com/inward/record.url?scp=79955779213&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79955779213&partnerID=8YFLogxK

U2 - 10.1111/j.1365-2710.2010.01182.x

DO - 10.1111/j.1365-2710.2010.01182.x

M3 - Article

VL - 36

SP - 416

EP - 418

JO - Journal of Clinical Pharmacy and Therapeutics

JF - Journal of Clinical Pharmacy and Therapeutics

SN - 0269-4727

IS - 3

ER -